Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 15, 2021Rock County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 15, 2021, 1:27 AM CDT for Rock County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 1:27 AM CDT (06:27 UTC)
Expired
Aug 15, 2021, 2:30 AM CDT
In force
63 min
Issued by
NWS North Platte, NE
Hail
0.88 in
Wind
30

County Rock County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
1.0
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS83 KLBF 150627
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
127 AM CDT Sun Aug 15 2021
 
NEZ009-150730-
Rock NE-
127 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern Rock
County through 230 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 24 miles northeast of Brewster, moving northwest at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rose, Duff and Twin Lakes State Wildlife Management Area. 

This includes Highway 183 between mile markers 149 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4231 9940 4209 9941 4209 9966 4239 9966
TIME...MOT...LOC 0626Z 138DEG 13KT 4214 9947 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 15, 12:32 AM CDT, 55 minutes earlier.

Area forecast discussion, Aug 15, 12:32 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1232 AM CDT Sun Aug 15 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 304 PM CDT Sat Aug 14 2021

The primary concern for the short term revolves around the potential
for severe convection this afternoon and evening.

Currently, the area continues to sit in northwesterly flow aloft,
positioned between a high over the western CONUS and an upper low
over Ontario/Quebec. A shortwave trough embedded in the mean flow
continues to push southeast through the Dakotas and Nebraska this
afternoon. Convective initiation is now underway over the Black
Hills in southwestern South Dakota.

This convection initiating over the Black Hills will be the primary
focus for severe chances later this afternoon and evening. High-res
guidance remains in somewhat good agreement with this activity
expected to progress southeast in the mean flow into the
northwestern CWA. The background synoptic environment remains
supportive of strong to severe storms, with deep layer shear on the
order of 30 to 40kts. Lapse rates remain steep as well, and given
the multiple reports of severe hail earlier this morning, the
environment will continue to support large hail this afternoon.
Diurnal mixing continues over the Sandhills/northern Nebraska this
afternoon, and should promote a deeply mixed boundary layer
supportive of strong outflow winds as well. Storms should begin to
push into northern portions of the CWA, near HWY 2, around 4-5pm
CDT, and continue through much of the evening. Another area to watch
for development will be along a residual outflow boundary from
convection this morning draped across southwest Nebraska. Vertical
development in the cumulus field near this boundary has been limited
thus far, though trends will continue to be monitored. The
environment remains supportive of a strong to severe storm along
this boundary should one develop.

The development of a low level jet will help to sustain ongoing
storms overnight. Additionally, further development in association
with the LLJ could linger across central into north central Nebraska
into late tomorrow morning. Lingering elevated instability and steep
lapse rates aloft could lead to a few storms with marginally severe
hail.

For tomorrow, additional thunderstorm activity is possible across
portions of central and north central Nebraska in the afternoon
hours. Another weak upper wave is progged to drop southeast through
the area and could spark a few storms by late afternoon. Much like
today, lapse rates remain steep enough aloft to support a threat for
large hail. High-res guidance suggests the greatest risk will
remain near and east of HWY 83.

.LONG TERM...(Monday through Saturday)
Issued at 304 PM CDT Sat Aug 14 2021

An upper low is still progged to meander into the upper Midwest
early next week and keep a bulk of any precipitation to our
southeast. The upper flow pattern begins to transition to more zonal
by early week in the wake of this low. By midweek, flow looks to be
more southwesterly ahead of a stronger upper low entering the
Pacific Northwest. This will lead to good moisture advection into
the Plains, and will set the stage for the next good chance for
widespread precipitation. Some discrepancies remain in both
deterministic/ensemble guidance however recent trends have been for
a wetter system. These trends will be monitored, though confidence
is gradually beginning to build in a more widespread rainfall event,
with QPFs of 0.5-1.0"+ possible for much of the area. A cold front
will pass through the area in the Thursday/Friday timeframe and
could lead to a few days of below average highs into next weekend,
in the middle to upper 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1231 AM CDT Sun Aug 15 2021

Mostly quiet aviation conditions are expected over the next day.
Some isolated thunderstorms are possible Sunday evening, but
development is anticipated to be east of both terminals. Therefore,
the only major concern will be some strong winds late this afternoon
and evening with gusts up to 25 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Kulik
Hazardous weather outlook, Aug 14, 3:08 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Sat Aug 14 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-152015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Sat Aug 14 2021 /208 PM MDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS EVENING AND TONIGHT.

Isolated to scattered thunderstorms will move southeast across
portions of western Nebraska through tonight. Some of the storms
may be severe, capable of producing large hail and damaging winds.
The area and timing of greatest concern lies generally along and
west of Highway 83 though midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Additional thunderstorms are possible Sunday evening, some of
which may produce hail and strong winds.

Potential exists for widespread thunderstorm activity Wednesday
through Saturday. The severe threat is uncertain at this time,
although some locations may receive significant rainfall.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
rainfall amounts to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 14, 8:41 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     FUNNEL CLOUD     2 W OSHKOSH             41.41N 102.38W
08/14/2021                   GARDEN             NE   TRAINED SPOTTER

            REPORT FROM TRAINED SPOTTER OF FUNNEL CLOUD

&&

JGOMEZ
Local storm report, Aug 14, 8:49 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             1 W OSHKOSH             41.41N 102.36W
08/14/2021  E1.25 INCH       GARDEN             NE   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL AND 46 MPH WINDS.

&&

JGOMEZ
Local storm report, Aug 14, 9:10 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             9 SSW OSHKOSH           41.28N 102.38W
08/14/2021  E1.00 INCH       GARDEN             NE   PUBLIC

&&

JGOMEZ
Local storm report, Aug 14, 9:27 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             13 WNW LEWELLEN         41.42N 102.37W
08/14/2021  E1.50 INCH       GARDEN             NE   PUBLIC

            PICTURE OF LARGE HAILSTONES TO PING PONG BALL SIZE VIA
            FACEBOOK NORTHWEST OF OSHKOSH.

&&

MBS
Special weather statement, Aug 15, 12:31 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
1231 AM CDT Sun Aug 15 2021

NEZ009-010-027-028-150630-
Loup NE-Holt NE-Garfield NE-Rock NE-
1231 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southwestern Holt
Counties through 130 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Calamus Reservoir State Recreation Area, or 16 miles
north of Taylor, moving north at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Valley View Flat Campground, Horseshoe Bend Lake, Carson Lake and
Hannamon Bayou Campground.

This includes Highway 183 between mile markers 133 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 9916 4190 9944 4226 9949 4225 9913
TIME...MOT...LOC 0531Z 182DEG 10KT 4200 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Aug 15, 1:27 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
127 AM CDT Sun Aug 15 2021

NEZ009-150730-
Rock NE-
127 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern Rock
County through 230 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 24 miles northeast of Brewster, moving northwest at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rose, Duff and Twin Lakes State Wildlife Management Area.

This includes Highway 183 between mile markers 149 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4231 9940 4209 9941 4209 9966 4239 9966
TIME...MOT...LOC 0626Z 138DEG 13KT 4214 9947

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:27 PM CDTSpecial Weather StatementLBFGarden48 min
Aug 14, 7:59 PM CDTSevere Thunderstorm WarningLBFGarden46 min
Aug 14, 8:34 PM CDTSevere Thunderstorm WarningLBFGarden26 min
Aug 14, 8:57 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden48 min
Aug 15, 12:31 AM CDTSpecial Weather StatementLBFLoup59 min
Aug 15, 2:23 AM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Rock31 min
Aug 15, 4:26 AM CDTSpecial Weather StatementLBFSherman64 min
Aug 15, 5:01 AM CDTAreal Flood AdvisoryLBFCuster102 min
Aug 15, 5:29 AM CDTSpecial Weather StatementLBFHolt46 min
Aug 15, 5:35 AM CDTSpecial Weather StatementLBFCuster40 min
Aug 15, 6:35 AM CDTSpecial Weather StatementLBFGarfield40 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.